Orbit. 2021 Mar 26:1-5. doi: 10.1080/01676830.2021.1903043. Online ahead of print.
A 28-year-old male presented with gradually progressive swelling of the right lower eyelid along with a prominence of the eye for 6 months. He had received oral steroids and intraorbital triamcinolone acetonide injection in the inferior quadrant for active thyroid eye disease. External examination revealed right eye proptosis and swelling along the inferior orbital region. Magnetic resonance imaging showed an ill-defined soft tissue lesion in the inferior extraconal space and a bulky right inferior rectus. Histopathology of the biopsied material revealed inflammation with septate fungal filaments, identified as Aspergillus flavus on culture. He responded well to oral voriconazole despite a recurrence during the course of treatment. Intraorbital steroids are given for idiopathic and thyroid-associated orbital inflammation. This is a report of a rare complication of fungal orbital abscess following intraorbital corticosteroid injection in an immunocompetent young patient.